Alert archive / Minnesota / Winter Storm Watches in 2009
Winter Storm Watch 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter storm watch at Jan 2, 2009, 3:39 AM CST for 14 counties in Minnesota; 6 counties in Wisconsin. It took effect at Jan 3, 2009, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 2, 2009, 3:39 AM CST (09:39 UTC)
- In effect from
- Jan 3, 2009, 12:00 PM CST
- Expired
- Jan 2, 2009, 4:14 PM CST
- In force
- Issued by
- NWS Twin Cities, MN
Counties Anoka County, MN, Benton County, MN, Chisago County, MN, Douglas County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Sherburne County, MN, Stearns County, MN, Stevens County, MN, Todd County, MN, Washington County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 76 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KMPX 020939 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 339 AM CST FRI JAN 2 2009 ...WINTER STORM HEADING FOR CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN SATURDAY AFTERNOON INTO SUNDAY... .A WINTER STORM WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING. LOW PRESSURE WILL DEVELOP ACROSS THE HIGH PLAINS AND QUICKLY WORK EASTWARD INTO THE UPPER MISSISSIPPI RIVER VALLEY SATURDAY. PRECIPITATION WILL SPREAD FROM WEST TO EAST INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN LATE SATURDAY MORNING AND SATURDAY AFTERNOON. PRECIPITATION MAY BEGIN AS A MIX OF SLEET AND SNOW BUT IS EXPECTED TO QUICKLY CHANGE TO ALL SNOW. SNOW MAY BECOME HEAVY AT TIMES ACROSS CENTRAL MINNESOTA DURING THE AFTERNOON AND ACROSS WEST CENTRAL WISCONSIN BY LATE AFTERNOON OR EARLY EVENING. SNOW AMOUNTS OF 6 TO 8 INCHES ARE POSSIBLE ALONG AND NORTH OF A LINE FROM MORRIS TO PAYNESVILLE TO ELK RIVER TO ANOKA TO NEW RICHMOND TO MENOMONIE TO CHIPPEWA FALLS WITH ISOLATED HIGHER AMOUNTS POSSIBLE. WINDS WILL BECOME NORTHWESTERLY SATURDAY EVENING AND INCREASE TO BETWEEN 15 AND 3O MPH WHICH WILL CAUSE BLOWING AND DRIFTING OF SNOW. TRAVEL IS EXPECTED TO BECOME VERY DIFFICULT SATURDAY AFTERNOON AND SATURDAY NIGHT. SNOW WILL TAPER OFF SATURDAY NIGHT AND SUNDAY MORNING BUT BLOWING AND DRIFTING SNOW IS EXPECTED TO CONTINUE. MNZ041>045-047>053-061-063-WIZ014>016-023-025-027-021745- /O.NEW.KMPX.WS.A.0001.090103T1800Z-090104T1800Z/ DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-ANOKA-WASHINGTON-POLK-BARRON-RUSK- ST. CROIX-DUNN-CHIPPEWA- INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE... LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD... FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...BLAINE... STILLWATER...AMERY...BALSAM LAKE...RICE LAKE...BARRON... LADYSMITH...HUDSON...NEW RICHMOND...MENOMONIE...BOYCEVILLE... CHIPPEWA FALLS...BLOOMER 339 AM CST FRI JAN 2 2009 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING. PRECIPITATION WILL SPREAD FROM WEST TO EAST INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN LATE SATURDAY MORNING AND SATURDAY AFTERNOON. PRECIPITATION MAY BEGIN AS A MIX OF SLEET AND SNOW BUT IS EXPECTED TO QUICKLY CHANGE TO ALL SNOW. SNOW MAY BECOME HEAVY AT TIMES ACROSS CENTRAL MINNESOTA DURING THE AFTERNOON AND EVENING AND ACROSS WEST CENTRAL WISCONSIN BY LATE AFTERNOON OR EARLY EVENING. SNOW AMOUNTS OF 6 TO 8 INCHES ARE POSSIBLE ALONG AND NORTH OF A LINE FROM MORRIS TO PAYNESVILLE TO ELK RIVER TO ANOKA TO NEW RICHMOND TO MENOMONIE TO CHIPPEWA FALLS WITH ISOLATED HIGHER AMOUNTS POSSIBLE. WINDS WILL BECOME NORTHWESTERLY SATURDAY EVENING AND INCREASE TO BETWEEN 15 AND 3O MPH WHICH WILL CAUSE BLOWING AND DRIFTING OF SNOW. TRAVEL IS EXPECTED TO BECOME VERY DIFFICULT SATURDAY AFTERNOON AND SATURDAY NIGHT. SNOW WILL TAPER OFF SATURDAY NIGHT AND SUNDAY MORNING BUT BLOWING AND DRIFTING SNOW IS EXPECTED TO CONTINUE. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ MDB/RAH
2 follow-up statements
000 WWUS43 KMPX 021748 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1148 AM CST FRI JAN 2 2009 ...WINTER STORM HEADING FOR CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN SATURDAY AFTERNOON INTO SUNDAY... .A WINTER STORM WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN FROM SATURDAY AFTERNOON INTO SUNDAY MORNING. PRECIPITATION WILL SPREAD FROM WEST TO EAST INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN LATE SATURDAY MORNING AND SATURDAY AFTERNOON. PRECIPITATION MAY BEGIN AS A MIX OF SLEET AND SNOW BUT IS EXPECTED TO QUICKLY CHANGE TO ALL SNOW. SNOW MAY BECOME HEAVY AT TIMES ACROSS CENTRAL MINNESOTA DURING THE AFTERNOON AND ACROSS WEST CENTRAL WISCONSIN BY LATE AFTERNOON OR EARLY EVENING. SNOW AMOUNTS OF 6 TO 8 INCHES ARE POSSIBLE ALONG AND NORTH OF A LINE FROM MORRIS TO PAYNESVILLE TO ELK RIVER TO ANOKA TO NEW RICHMOND TO MENOMONIE TO CHIPPEWA FALLS WITH ISOLATED HIGHER AMOUNTS POSSIBLE. WINDS WILL BECOME NORTHWESTERLY SATURDAY EVENING AND INCREASE TO BETWEEN 15 AND 3O MPH WHICH WILL CAUSE BLOWING AND DRIFTING OF SNOW. LOW PRESSURE WILL DEVELOP ACROSS THE HIGH PLAINS AND QUICKLY WORK EASTWARD INTO THE UPPER MISSISSIPPI RIVER VALLEY SATURDAY. TRAVEL IS EXPECTED TO BECOME VERY DIFFICULT SATURDAY AFTERNOON AND SATURDAY NIGHT. IT IS POSSIBLE THAT AREAS FARTHER TO THE SOUTHWEST TOWARD WILLMAR AND LITCHFIELD MAY SEE HIGHER SNOW AMOUNTS. STAY TUNED TO LATER FORECASTS AND STATEMENTS REGARDING THIS STORM SYSTEM. SNOW WILL TAPER OFF SATURDAY NIGHT AND SUNDAY MORNING BUT BLOWING AND DRIFTING SNOW IS EXPECTED TO CONTINUE. MNZ041>045-047>053-061-063-WIZ014>016-023-025-027-030200- /O.CON.KMPX.WS.A.0001.090103T1800Z-090104T1800Z/ DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-ANOKA-WASHINGTON-POLK-BARRON-RUSK- ST. CROIX-DUNN-CHIPPEWA- INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE... LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD... FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...BLAINE... STILLWATER...AMERY...BALSAM LAKE...RICE LAKE...BARRON... LADYSMITH...HUDSON...NEW RICHMOND...MENOMONIE...BOYCEVILLE... CHIPPEWA FALLS...BLOOMER 1148 AM CST FRI JAN 2 2009 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... A WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING. PRECIPITATION WILL SPREAD FROM WEST TO EAST INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN LATE SATURDAY MORNING AND SATURDAY AFTERNOON. PRECIPITATION MAY BEGIN AS A MIX OF SLEET AND SNOW BUT IS EXPECTED TO QUICKLY CHANGE TO ALL SNOW. SNOW MAY BECOME HEAVY AT TIMES ACROSS CENTRAL MINNESOTA DURING THE AFTERNOON AND EVENING AND ACROSS WEST CENTRAL WISCONSIN BY LATE AFTERNOON OR EARLY EVENING. SNOW AMOUNTS OF 6 TO 8 INCHES ARE POSSIBLE ALONG AND NORTH OF A LINE FROM MORRIS TO PAYNESVILLE TO ELK RIVER TO ANOKA TO NEW RICHMOND TO MENOMONIE TO CHIPPEWA FALLS WITH ISOLATED HIGHER AMOUNTS POSSIBLE. WINDS WILL BECOME NORTHWESTERLY SATURDAY EVENING AND INCREASE TO BETWEEN 15 AND 3O MPH WHICH WILL CAUSE BLOWING AND DRIFTING OF SNOW. TRAVEL IS EXPECTED TO BECOME VERY DIFFICULT SATURDAY AFTERNOON AND SATURDAY NIGHT. SNOW WILL TAPER OFF SATURDAY NIGHT AND SUNDAY MORNING BUT BLOWING AND DRIFTING SNOW IS EXPECTED TO CONTINUE. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
000 WWUS43 KMPX 022214 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 414 PM CST FRI JAN 2 2009 ...ANOTHER WINTER STORM IS HEADING FOR MINNESOTA AND WISCONSIN FOR THE WEEKEND... .HEAVY SNOW WILL OCCUR SATURDAY AFTERNOON AND CONTINUE SATURDAY NIGHT FOR MUCH OF CENTRAL MINNESOTA INTO WISCONSIN. SIX TO TEN INCHES ARE POSSIBLE IN A SWATH FROM ALEXANDRIA TO RICE LAKE AND LADYSMITH... WITH AROUND FOUR TO SEVEN INCHES POSSIBLE FROM MORRIS AND WILLMAR TO THE NORTHERN TWIN CITIES AND CHIPPEWA FALLS. TWO TO FIVE INCHES ARE POSSIBLE FARTHER SOUTH...FROM CANBY AND REDWOOD FALLS TO NORTHFIELD...RED WING AND EAU CLAIRE. A WINTER STORM WARNING HAS BEEN ISSUED FOR SATURDAY AFTERNOON AND SATURDAY NIGHT...GENERALLY ALONG AND NORTH OF A LINE FROM MORRIS TO WILLMAR TO THE TWIN CITIES... TO CHIPPEWA FALLS. A WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED SATURDAY AFTERNOON AND NIGHT FOR CITIES SUCH AS MONTEVIDEO... HUTCHINSON... ST PETER... RED WING AND EAU CLAIRE. SNOW WILL SPREAD INTO WEST CENTRAL AND SOUTHWEST MINNESOTA LATE TONIGHT...AND REACH WEST CENTRAL WISCONSIN SATURDAY MORNING. HOWEVER... THE SNOW WILL NOT BECOME HEAVY AROUND ALEXANDRIA AND MORRIS UNTIL MIDDAY SATURDAY... WITH THE HEAVY SNOW REACHING WEST CENTRAL WISCONSIN LATE SATURDAY AFTERNOON. ACROSS SOUTHERN MINNESOTA...THE PRECIPITATION MAY BEGIN AS A MIX OF SLEET AND SNOW SATURDAY MORNING...THEN IS EXPECTED TO CHANGE TO ALL SNOW SATURDAY AFTERNOON. WINDS WILL BE A BIT GUSTY ON SATURDAY... AND COMBINED WITH FALLING SNOW... WILL CAUSE SOME POOR VISIBILITIES DURING THE DAY TOMORROW. BUT THE REAL STRONG WINDS ARE NOT EXPECTED UNTIL LATE AFTERNOON SATURDAY IN WEST CENTRAL MINNESOTA... WHEN WINDS WILL STRENGTHEN TO 20 OR 25 MPH IN WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...WITH GUSTS TO 35 MPH. WHITEOUT CONDITIONS MAY BE POSSIBLE IN RURAL AREAS OF WEST CENTRAL AND SOUTH CENTRAL MINNESOTA SATURDAY NIGHT. THE STRONG WINDS WILL SPREAD ACROSS THE REST OF THE AREA SATURDAY NIGHT. GUSTS OVER 20 MPH WILL REACH NORTHFIELD... MENOMONIE AND EAU CLAIRE LATE SATURDAY NIGHT...PRODUCING DRIFTING SNOW IN RURAL AREAS. BY SUNDAY MORNING...WIND CHILLS WILL DROP TO 10 TO 25 BELOW FOR THAT PART OF MINNESOTA WEST AND NORTHWEST OF MINNEAPOLIS... WHILE THE TWIN CITIES AND WEST CENTRAL WISCONSIN SHOULD HAVE WIND CHILLS BETWEEN 10 BELOW AND 5 ABOVE BY SUNDAY MORNING. THE SNOW AND WIND WILL BE DUE TO LOW PRESSURE MOVING FROM THE GREAT PLAINS AND HEADING TOWARD THE GREAT LAKES REGION. MNZ041>045-047>053-061-063-WIZ014>016-023-025-027-030615- /O.UPG.KMPX.WS.A.0001.090103T1800Z-090104T1800Z/ /O.NEW.KMPX.WS.W.0001.090103T1800Z-090104T1200Z/ DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-ANOKA-WASHINGTON-POLK-BARRON-RUSK- ST. CROIX-DUNN-CHIPPEWA- INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE... LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD... FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...BLAINE... STILLWATER...AMERY...BALSAM LAKE...RICE LAKE...BARRON... LADYSMITH...HUDSON...NEW RICHMOND...MENOMONIE...BOYCEVILLE... CHIPPEWA FALLS...BLOOMER 414 PM CST FRI JAN 2 2009 ...WINTER STORM WARNING IN EFFECT FROM 12 PM SATURDAY TO 6 AM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 12 PM SATURDAY TO 6 AM CST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. HEAVY SNOW WILL OCCUR SATURDAY AFTERNOON AND CONTINUE SATURDAY NIGHT FOR MUCH OF CENTRAL MINNESOTA INTO WISCONSIN. SIX TO TEN INCHES ARE POSSIBLE IN A SWATH FROM ALEXANDRIA TO RICE LAKE AND LADYSMITH... WITH AROUND FOUR TO SEVEN INCHES POSSIBLE FROM MORRIS AND WILLMAR TO THE NORTHERN TWIN CITIES AND CHIPPEWA FALLS. THE WINTER STORM WARNING IS FOR AN AREA ALONG AND NORTH OF A LINE FROM MORRIS TO WILLMAR TO THE TWIN CITIES... TO CHIPPEWA FALLS. SNOW WILL SPREAD INTO WEST CENTRAL AND SOUTHWEST MINNESOTA LATE TONIGHT...AND REACH WEST CENTRAL WISCONSIN SATURDAY MORNING. HOWEVER... THE SNOW WILL NOT BECOME HEAVY AROUND ALEXANDRIA AND MORRIS UNTIL MIDDAY SATURDAY... WITH THE HEAVY SNOW REACHING WEST CENTRAL WISCONSIN LATE SATURDAY AFTERNOON. WINDS WILL BE A BIT GUSTY ON SATURDAY... AND COMBINED WITH FALLING SNOW... WILL CAUSE SOME POOR VISIBILITIES DURING THE DAY TOMORROW. BUT THE REAL STRONG WINDS ARE NOT EXPECTED UNTIL LATE AFTERNOON SATURDAY IN WEST CENTRAL MINNESOTA... WHEN WINDS WILL STRENGTHEN TO 20 OR 25 MPH IN WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...WITH GUSTS TO 35 MPH. WHITEOUT CONDITIONS MAY BE POSSIBLE IN RURAL AREAS OF WEST CENTRAL AND SOUTH CENTRAL MINNESOTA SATURDAY NIGHT. THE STRONG WINDS WILL SPREAD ACROSS THE REST OF THE AREA SATURDAY NIGHT. GUSTS OVER 20 MPH WILL REACH NORTHFIELD... MENOMONIE AND EAU CLAIRE LATE SATURDAY NIGHT...PRODUCING DRIFTING SNOW IN RURAL AREAS. BY SUNDAY MORNING...WIND CHILLS WILL DROP TO 10 TO 25 BELOW FOR THAT PART OF MINNESOTA WEST AND NORTHWEST OF MINNEAPOLIS... WHILE THE TWIN CITIES AND WEST CENTRAL WISCONSIN SHOULD HAVE WIND CHILLS BETWEEN 10 BELOW AND 5 ABOVE BY SUNDAY MORNING. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ MNZ057>060-062-030615- /O.NEW.KMPX.WS.W.0001.090103T1800Z-090104T1200Z/ KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-RAMSEY- INCLUDING THE CITIES OF...WILLMAR...LITCHFIELD...MONTICELLO... MINNEAPOLIS...ST. PAUL 414 PM CST FRI JAN 2 2009 ...WINTER STORM WARNING IN EFFECT FROM 12 PM SATURDAY TO 6 AM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 12 PM SATURDAY TO 6 AM CST SUNDAY. HEAVY SNOW WILL OCCUR SATURDAY AFTERNOON AND CONTINUE SATURDAY NIGHT... WITH FOUR TO SEVEN INCHES POSSIBLE FROM WILLMAR TO THE TWIN CITIES. THE HEAVIEST SNOW WILL BE OVER THE NORTH METRO. THEREFORE A WINTER STORM WARNING HAS BEEN ISSUED FOR SATURDAY AFTERNOON AND SATURDAY NIGHT...GENERALLY ALONG AND NORTH OF A LINE FROM MORRIS TO WILLMAR TO THE TWIN CITIES... TO CHIPPEWA FALLS. SNOW WILL SPREAD INTO WEST CENTRAL AND SOUTHWEST MINNESOTA LATE TONIGHT...AND REACH WEST CENTRAL WISCONSIN SATURDAY MORNING. HOWEVER... THE SNOW WILL NOT BECOME HEAVY AROUND WILLMAR AND THE TWIN CITIES UNTIL SATURDAY AFTERNOON. WINDS WILL BE A BIT GUSTY ON SATURDAY... AND COMBINED WITH FALLING SNOW... WILL CAUSE SOME POOR VISIBILITIES DURING THE DAY TOMORROW. BUT THE REAL STRONG WINDS ARE NOT EXPECTED UNTIL SATURDAY EVENING AROUND WILLMAR...AND IN OUTLYING AREAS OF THE TWIN CITIES UNTIL LATE SATURDAY NIGHT. WINDS WILL STRENGTHEN TO 20 OR 25 MPH IN WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...WITH GUSTS TO 35 MPH. WHITEOUT CONDITIONS MAY BE POSSIBLE IN RURAL AREAS OF WEST CENTRAL AND SOUTH CENTRAL MINNESOTA SATURDAY NIGHT. BY SUNDAY MORNING...WIND CHILLS WILL DROP TO 10 TO 25 BELOW FOR THAT PART OF MINNESOTA WEST AND NORTHWEST OF MINNEAPOLIS... WHILE THE TWIN CITIES SHOULD HAVE WIND CHILLS BETWEEN 10 BELOW AND ZERO BY SUNDAY MORNING. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ MNZ054>056-064>070-073>078-WIZ024-026-028-030615- /O.NEW.KMPX.WW.Y.0001.090103T1800Z-090104T1200Z/ LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-RENVILLE-MCLEOD- SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE- GOODHUE-PIERCE-PEPIN-EAU CLAIRE- INCLUDING THE CITIES OF...MADISON...BENSON...MONTEVIDEO... GRANITE FALLS...OLIVIA...HUTCHINSON...GAYLORD...CHASKA... SHAKOPEE...BURNSVILLE...REDWOOD FALLS...NEW ULM...ST. PETER... LE SUEUR...FARIBAULT...RED WING...RIVER FALLS...PRESCOTT... DURAND...PEPIN...EAU CLAIRE...ALTOONA 414 PM CST FRI JAN 2 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 12 PM SATURDAY TO 6 AM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...SLEET AND BLOWING SNOW...WHICH IS IN EFFECT FROM 12 PM SATURDAY TO 6 AM CST SUNDAY. TWO TO FIVE INCHES ARE POSSIBLE FROM CANBY AND REDWOOD FALLS TO NORTHFIELD... RED WING AND EAU CLAIRE. THEREFORE A WINTER WEATHER ADVISORY HAS BEEN ISSUED SATURDAY AFTERNOON AND NIGHT FOR CITIES SUCH AS MONTEVIDEO... HUTCHINSON... ST PETER... RED WING AND EAU CLAIRE. THE PRECIPITATION MAY BEGIN AS A MIX OF SLEET AND SNOW SATURDAY MORNING...THEN IS EXPECTED TO CHANGE TO ALL SNOW SATURDAY AFTERNOON. WINDS WILL BE A BIT GUSTY ON SATURDAY... AND COMBINED WITH FALLING SNOW... WILL CAUSE SOME POOR VISIBILITIES DURING THE DAY TOMORROW. BUT THE REAL STRONG WINDS ARE NOT EXPECTED UNTIL LATE AFTERNOON SATURDAY IN WEST CENTRAL MINNESOTA... WHEN WINDS WILL STRENGTHEN TO 20 OR 25 MPH IN WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...WITH GUSTS TO 35 MPH. WHITEOUT CONDITIONS MAY BE POSSIBLE IN RURAL AREAS OF WEST CENTRAL AND SOUTH CENTRAL MINNESOTA SATURDAY NIGHT. THE STRONG WINDS WILL SPREAD ACROSS THE REST OF THE AREA SATURDAY NIGHT. GUSTS OVER 20 MPH WILL REACH NORTHFIELD... MENOMONIE AND EAU CLAIRE LATE SATURDAY NIGHT...PRODUCING DRIFTING SNOW IN RURAL AREAS. BY SUNDAY MORNING...WIND CHILLS WILL DROP TO 10 TO 25 BELOW FOR THAT PART OF MINNESOTA WEST AND NORTHWEST OF MINNEAPOLIS... WHILE THE TWIN CITIES AND WEST CENTRAL WISCONSIN SHOULD HAVE WIND CHILLS BETWEEN 10 BELOW AND 5 ABOVE BY SUNDAY MORNING. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SLEET... SNOW... AND BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Jan 2, 3:17 AM CST, 22 minutes earlier.
Area forecast discussion, Jan 2, 3:17 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 AM CST FRI JAN 2 2009
.DISCUSSION...
...WINTER STORM TAKING AIM AT PARTS OF THE AREA SATURDAY...
BRIEF REPRIEVE FROM ACTIVE WEATHER WILL COME TO AN END BY SATURDAY
AS YET ANOTHER LOW PRESSURE SYSTEM ROLLS ACROSS THE FORECAST AREA.
THIS WILL BE THE MAIN FOCUS OF THIS FORECAST PACKAGE. EARLY MORNING
WATER VAPOR SHOWS PROGRESSIVE MID/UPPER FLOW CONTINUING. TROUGH
WHICH CROSSED THE AREA THURSDAY HAS BETTER ORGANIZED AND IS CROSSING
LAKE SUPERIOR AND SOUTHERN ONTARIO. FLAT FLOW TRAILS BEHIND AND IS
WORKING OVERHEAD THIS MORNING. MAIN FEATURE OF INTEREST HOWEVER IS
JUST COMING ON SHORE OVER THE WEST COAST OF THE U.S. IN THE FORM OF
AN UPPER TROUGH. THIS FEATURE WILL WORK QUICKLY EASTWARD AND TAKE ON
A SLIGHT NEGATIVE TILT AS IT ENTERS THE PLAINS SATURDAY. SFC
CYCLOGENESIS WILL COMMENCE IN THE LEE OF THE ROCKIES WITH AN
INVERTED TROUGH ULTIMATELY CROSSING THE FORECAST AREA SATURDAY. SOME
MODEL DISCREPANCIES SHOWING UP WITH REGARD TO SPEED AND SOME
ADJUSTMENTS HAVE OCCURRED WITH THE TRACK AS WELL. THESE ELEMENTS WILL
BE CRUCIAL TO THE LOCAL FORECAST BECAUSE THEY WILL DICTATE
PRECIPITATION AMOUNTS AND COVERAGE/DURATION OF ANY MIXED PRECIP. 6+
INCH SNOW AMOUNTS CERTAINLY POSSIBLE AND BECOMING MORE PROBABLE WITH
WHAT THE LATEST FORECAST TRENDS ARE SUGGESTING...MAINLY ACROSS THE
NORTH CENTRAL AND NORTHEAST CWA /EAST CENTRAL MN AND WEST CENT WI/
WHERE THE LONGEST PRECIP DURATION SHOULD BE. CHANCES ARE INCREASING
FOR DECENT ACCUMULATING SNOW ACROSS MORE OF THE CWA WITH RECENT RUNS
COMING IN COLDER. STRONG WINDS WILL BUILD IN ON THE BACKSIDE OF
THE TROUGH SATURDAY EVENING/NIGHT PRESENTING BLOWING SNOW CONCERNS
WITH A SURGE OF COLD AIR RETURNING. HIGH PRESSURE SETTLES IN BY
MONDAY MORNING BUT ANOTHER TROUGH WILL BE WORKING INTO SOUTHWEST
CANADA SETTING THE STAGE FOR ANOTHER STRONG SFC LOW TO AFFECT THE
REGION TUESDAY WITH MUCH MORE MODEL DISAGREEMENT HERE.
THE DETAILS...
TODAY...SFC RIDGE STILL OFF TO THE WEST ACROSS THE EASTERN DAKOTAS.
THIS WILL CROSS THE AREA TODAY WHICH WILL KEEP WARMING POTENTIAL TO
A MINIMUM. AREA OF HIGH CLOUDS MOVING ACROSS THE AREA EARLY THIS
MORNING WITH SOME SUNSHINE BEFORE MID CLOUDS INCREASE AS WARM
ADVECTION TAKES OVER IN THE MID LEVELS. TEMPS WILL STRUGGLE THIS
MORNING WITH THE WEAK FLOW BUT SHOULD BE ABLE TO MAKE TO AROUND 10
NORTH TO NEAR 20 IN THE SOUTH.
TONIGHT-SATURDAY NIGHT...HIGH PRESSURE WILL BE EXITING TO THE EAST THIS
EVENING AS SFC LOW TAKES SHAPE ACROSS THE HIGH PLAINS. PRESSURE
GRADIENT WILL BE RAPIDLY TIGHTENING THIS EVENING LEADING TO STRONG
SOUTHEASTERLY WINDS. WARM ADVECTION WILL START IN EARNEST EVEN THIS
AFTERNOON BUT WING OF LOW CONDENSATION PRESSURE DEFICITS APPEAR IN
REGION OF STRONG ISENTROPIC ASCENT AND ISENTROPIC ADIABATIC OMEGA ON
THE 290 K SFC. LOW LEVELS SHOULD REMAIN DRY ENOUGH TO PRECLUDE
PRECIP FROM REACHING THE GROUND...THANKS TO THE DEPARTING HIGH... BUT
WILL HAVE TO WATCH THIS. DID INCLUDE SOME SLIGHT POPS IN THE
NORTHWEST WHERE LONGER PERIOD OF MID LEVEL WARM ADVECTION WILL BE
IN PLACE. MID LEVEL MOISTURE WANES EARLY SATURDAY MORNING WITH LOW
LEVEL MOISTURE TRYING TO INCREASE FROM SOUTHWEST TO NORTHEAST.
EARLIER THINKING HAD LOW LEVEL SATURATION TAKING PLACE WITH WARM
ADVECTION ABOVE YIELDING FREEZING DRIZZLE POTENTIAL. THIS IS NOW
LESS OF A CONCERN WITH LOW LEVEL SATURATION NOT AS DRAMATIC AND
DEEPER MOISTURE MOVING IN QUICKER... I.E. CRYSTAL DEVELOPMENT WILL
BEGIN. WILL STILL INCLUDE FREEZING DRIZZLE CHANCE IN THE GRIDS
MAINLY SOUTH BECAUSE IT IS A THREAT SATURDAY MORNING.
OVERALL PRECIP/DRIZZLE CHANCES FAIRLY LOW SATURDAY MORNING. MID
LEVEL TROUGH AXIS APPROACHES SATURDAY AFTERNOON FROM THE WEST WITH
SFC INVERTED TROUGH REACHING THE MN/WI BORDER BY EVENING. PRECIP
COVERAGE SHOULD REALLY RAMP UP FROM WEST TO EAST DURING THE
AFTERNOON AND CONTINUE SATURDAY EVENING/NIGHT AS ASCENT INCREASES
WITH SUPPORT FROM COUPLED UPPER JET.
PRECIPITATION TYPE STILL PROBLEMATIC WITH A RATHER
DIFFERENT PICTURE BEING PAINTED THIS MORNING THAN YESTERDAY.
BASICALLY THE ATMOSPHERE LOOKS TO BE COLDER THAN EARLIER MODEL RUNS
HAD INDICATED. GOOD CONTINUITY IN THE DATA WITH REGARD TO FAIRLY
DEEP LAYER OF COLD AIR REMAINING IN THE LOW LEVELS ACROSS THE ENTIRE
AREA. MID LEVELS OVER THE SOUTHERN HALF OF THE CWA STILL LOOK TO
WARM TO SUFFICIENT LEVELS TO MELT FALLING PRECIP DURING SATURDAY MORNING
BUT WITH THE AFOREMENTIONED DEEP COLD AIR BELOW RE-FREEZING SHOULD NOT
BE A PROBLEM. THIS LEADS TO MORE OF A SLEET/SNOW SCENARIO FOR AREAS THAT
DO HAVE WARM ENOUGH AIR MOVE OVERHEAD...BASICALLY THE SOUTH AND EAST
CWA. THE GFS IS FASTER AND COLDER THAN THE OTHER MODELS WHICH LEADS
TO A SHORTER SLEET DURATION WITH PRIMARILY SNOW...AND HIGHER SNOW
AMOUNTS AS A RESULT. THIS SEEMS TO FAST...ESPECIALLY WITH THE
TROUGH BECOMING SLIGHTLY NEGATIVELY TILTED. THE NORTHWEST AND NORTH
CENTRAL CWA WILL SEE THE QUICKEST CHANGE OVER TO SNOW WHILE THE
SOUTHEAST HALF OR SO SEES A LONGER PERIOD OF SLEET/SNOW. FREEZING
RAIN MAY OCCUR AT TIMES ACROSS FAR SOUTH CENTRAL MN.
PRECIP AMOUNTS LOOK SIGNIFICANT. PRECIPITABLE WATER VALUES AROUND A
HALF INCH WHICH IS OVER 200 PERCENT OF NORMAL. SPECIFIC HUMIDITY
VALUES OF 3 TO 4 G/KG ARE OVER MOST OF THE AREA. THE NORTH CENTRAL
AND NORTHEAST CWA EXPECTED TO SEE THE HIGHEST AMOUNTS WITH MORE
ABUNDANT COLD AIR AND SHORTER DURATION OF SLEET. PRECIP DURATION
LOOKS TO BE ABOUT 9 TO 12 HOURS SUPPORTING 5 TO 8 INCH AMOUNTS IN
THE NORTH WITH 3 TO 5 OR PERHAPS 6 INCH AMOUNTS POSSIBLE IN
CENTRAL AREAS INCLUDING THE TWIN CITIES. ISOLATED AREAS IN THE NORTH COULD
SEE MORE THAN 8 INCHES WITH BANDING BUT THE SYSTEM IS VERY
PROGRESSIVE SO BANDS DO NOT LOOK TO REMAIN IN ONE PLACE FOR
EXCEEDINGLY LONG PERIODS OF TIME. IF SLEET LASTS LONGER THAN
CURRENTLY EXPECTED THEN THE HIGHER END OF THESE RANGES MAY BE
TOUGH TO REACH. WILL GO AHEAD AND HOIST A WINTER STORM WATCH FOR
THE NORTHERN THIRD OR SO OF THE AREA FROM MORRIS TO ELK RIVER TO
MENOMONIE TO CHIPPEWA FALLS. EXPECT TO NEED AN ADVISORY TO THE
SOUTH OF THESE AREAS FOR A COUPLE TIERS OF COUNTIES. WINDS WILL
SHIFT TO THE NORTHWEST AS THE INVERTED TROUGH PASSES AND REALLY INCREASE
SATURDAY EVENING WHICH WILL BRING BLOWING AND DRIFTING SNOW. SNOW
SHOULD WIND DOWN FAIRLY QUICKLY FROM WEST TO EAST EARLY SUNDAY
MORNING BUT LINGER IN WEST CENT WI SUNDAY MORNING.
HIGH PRESSURE WILL BUILD IN FROM THE WEST SUNDAY EVENING BRINGING
LIGHTER WINDS AND CLEARING SKIES. VERY COLD AIR WILL RETURN SUNDAY
WITH H85 TEMPS TO COLDER THAN -16 C. SUNDAY HIGHS WILL STRUGGLE INTO
UPPER SINGLE DIGITS AND LOWER TEENS WITH LOWS SUNDAY AT LEAST 5 TO
10 BELOW. THE HIGH QUICKLY SHIFTS TO THE EAST MONDAY WITH SOUTHERLY
FLOW RETURNING IN ADVANCE OF ANOTHER DEVELOPING SFC LOW. ECMWF AND
GFS AT ODDS WITH THE HANDLING OF THIS SYSTEM BUT ANOTHER ROUND OF
PRECIPITATION IS LOOKING FAVORABLE. ..MDB..
&&
.AVIATION.../06Z TAF ISSUANCE/
CYCLONIC FLOW CONTINUES TO PREVAIL ACROSS CTRL MN AND WRN WI INTO
OVERNIGHT...WITH SCT TO BKN MVFR CLOUDS. HAVE TEMPOED THESE AT
SOME SITES BASED ON SATELLITE TRENDS. SFC RIDGE TO PASS OVER THE
AREA DURING THE DAY FRI...WITH A WINDOW OF VARIABLE WIND DIRECTION
PASSING OVER THE TAF SITES. HIGH CLOUDS TO LOWER TO MID CLOUDS AND
THICKEN THROUGH THE AFTN AND INTO THE EVE. WARM AND MOIST
ADVECTION WILL STRENGTHEN DURING THE EVE AND INTO OVERNIGHT
ALLOWING FOR SOME LIGHT PRECIPITATION TO POTENTIALLY BEGIN MAKING
IT TO THE SFC LATE IN THE CURRENT TAF PERIOD OR JUST BEYOND. TYPE
TO LIKELY BE LIGHT SNOW ACROSS AXN AND STC WHILE A CHANCE FOR FZDZ
AT OTHER SITES. SAT WILL BRING LIKELY PRECIP TO TAF SITES...WITH
THE POTENTIAL FOR ACCUMULATING SNOW DURING THE DAY AT MN TAF
SITES.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
MORNING FOR ANOKA-BENTON-CHISAGO-DOUGLAS-ISANTI-KANABEC-
MILLE LACS-MORRISON-POPE-SHERBURNE-STEARNS-STEVENS-TODD-
WASHINGTON.
WI...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
MORNING FOR BARRON-CHIPPEWA-DUNN-POLK-RUSK-ST. CROIX.
&&
MDB/MTFHazardous weather outlook, Jan 1, 6:11 PM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 611 PM CST THU JAN 1 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 021200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 611 PM CST THU JAN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED SNOW SHOWERS WILL PASS OVER CENTRAL MINNESOTA AND INTO WEST CENTRAL WISCONSIN THIS EVENING. IN ADDITION...GUSTY WINDS WILL LEAD TO PATCHY BLOWING SNOW ACROSS PARTS OF WEST CENTRAL MINNESOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE OUTLOOK AREA SATURDAY AND SATURDAY NIGHT. A MIX OF PRECIPITATION TYPES IS EXPECTED WITH SNOW AND SLEET LIKELY ACROSS WEST CENTRAL MINNESOTA WITH FREEZING DRIZZLE OR FREEZING RAIN...POSSIBLY MIXING WITH SLEET...ACROSS EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN DURING THE DAY. PRECIPITATION SHOULD BECOME ALL SNOW BY LATER SATURDAY NIGHT. SNOW AMOUNTS WILL BE DEPENDENT ON HOW MUCH SLEET AND FREEZING RAIN MIX IN BUT AREAS FROM ALEXANDRIA TO ST. CLOUD TO RICE LAKE WISCONSIN ARE EXPECTED TO SEE THE GREATEST SNOW ACCUMULATION BY SUNDAY MORNING. AT THIS TIME...AMOUNTS OF 2 TO 5 INCHES LOOK POSSIBLE IN THESE AREAS WITH LESSER AMOUNTS TO THE SOUTH. CHECK BACK FOR UPDATES ON THIS NEXT ROUND OF WINTRY WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 4:14 PM CST | Winter Storm Warning | MPX | Anoka, Benton, Chisago, Douglas, Hennepin, Isanti and 13 more | 22 hr |
| Jan 2, 4:14 PM CST | Winter Weather Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more | 36 hr |
Nearby
Winter Storm Watches in Minnesota, 2009Winter Storm Watches in Wisconsin, 2009Every winter storm watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.